Malaria Home > Quinine Overdose

If you take too much quinine (Qualaquin), symptoms could include vomiting, seizures, and loss of life. Your treatment options will depend on when the overdose was taken. For example, a healthcare provider may administer activated charcoal for a recent overdose. Supportive care will also be used to treat any symptoms that occur.

Can You Take Too Much Quinine?

Quinine sulfate (Qualaquin®) is a prescription medication used to treat malaria. It is possible to overdose on this medication.
 
The specific effects of a quinine overdose can vary depending on a number of factors, including the quinine dosage and whether it was taken with any other medications or substances.
 
Seek immediate medical attention if you or someone else may have intentionally or accidentally overdosed on quinine.
 

Effects of an Overdose

People who take too much quinine may have overdose symptoms that could include:
 
  • Headaches
  • Nausea and vomiting
  • Abdominal (stomach) pain
  • Diarrhea
  • Drowsiness
  • Incoordination
  • Breathing problems
  • Dizziness
  • Sweating
  • Flushing (sudden redness and warmth of the skin)
  • Ringing in the ears
  • Hearing problems, including complete hearing loss
  • Vision problems, such as blurred vision, color perception problems, and blindness
  • Low blood sugar (hypoglycemia)
  • Low blood pressure (hypotension)
  • Heart arrhythmias
  • Seizures
  • Coma
  • Death.
     

Treatment Options

If the overdose was recent, a healthcare provider may administer activated charcoal to help reduce the amount of the medication that is absorbed into the bloodstream.
 
Treatment will also involve supportive care, which consists of treating symptoms that occur as a result of the overdose. Supportive treatment options for a quinine overdose may include fluids through an intravenous (IV) line and medications to increase blood pressure.
 
Kidney dialysis is not thought to help with a quinine overdose.
 
It is important that you seek medical attention immediately if you believe that you may have taken a quinine overdose.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.